Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 183, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 1999, 2:17 PM CDT for Benton County, Morrison County, Minnesota. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1999, 2:17 PM CDT (19:17 UTC)
- Expired
- Jul 30, 1999, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Benton County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:20 PM CDT | Hail 1.25 | Elmdale, MN | |
| Jul 30, 2:40 PM CDT | Thunderstorm Wind 60 | Buckman, MN | Numerous trees down. Siding ripped off house. Estimated windspeed. |
| Jul 30, 2:55 PM CDT | Hail 1.75 | Rice, MN | |
| Jul 30, 3:00 PM CDT | Thunderstorm Wind 52 | Rice, MN | Large branches down. Estimated windspeed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4710 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 301921 SVRMSP MNC009-097-302000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 217 PM CDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MINNESOTA SOUTHERN MORRISON COUNTY IN CENTRAL MINNESOTA * UNTIL 300 PM CDT * AT 217 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES SOUTH OF ELMDALE...OR ABOUT 14 MILES SOUTH OF LITTLE FALLS...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ROYALTON RICE ELMDALE THIS IS A DANGEROUS S&TORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:42 AM CDT, 10 hours 35 minutes earlier.
Area forecast discussion, Jul 30, 3:42 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 342 AM CDT FRI JUL 30 1999 THE MAIN FORECAST CHALLENGE DURING THE PERIOD ARE PRECIP CHANCES. WL CONTINUE 30 TO 50 PERCENT POP TDA. GO WITH SCT SHWERS OR TSTMS TNGT. CLOUDS SHOULD HOLD TEMPS DOWN A BIT. MODELS BRING A SHORTWAVE TROUGH ACROSS THE STATE BY SATURDAY MORNING. SIGNIFICANT PRESSURE RISES WERE OCCURRING UPSTREAM OVER NORTHWEST TERRITORY OF CANADA EARLY THIS MORNING. ALTHOUGH...THE MOISTURE REMAINS SHALLOW OVER OUR FORECAST AREA AT THIS TIME. EXPECT TSRA TO ERUPT AHEAD OF CDFNT OR SFC TROUGH THIS AFTERNOON ESPECIALLY OVER THE WESTERN HALF OF OUR CWA. AIRMASS SHOULD CONTINUE TO DESTABLIZE OVER THE EASTERN SECTION AS DAYTIME HEATING AND LOW LEVEL MOISTURE INCREASES AHEAD OF THESE TWO WEATHER SYSTEMS. THE BEST LIFT...AND TEMP/MOISTURE ADVECTION OCCURS MAINLY AFTER 18Z THROUGH 06Z OVR FORECAST AREA. PRECIP SHOULD END LATER TONIGHT AS DRIER AND COOLER AIR FILTER ACROSS THE REGION. WL KEEP A HEAT ADVISORY FOR SMALL PORTION OF SOUTH CENTRAL MN TDA. AFTERNOON TEMPS TOP OUT IN THE UPPER 90S WITH DEWPOINTS AROUND 75 DEGREES. .MSP...HEAT ADVISORY TDA FOR SOUTH CNTRL MN. JVM
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:10 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 50 min |
| Jul 30, 2:16 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 44 min |
| Jul 30, 2:22 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 38 min |
| Jul 30, 2:23 PM CDT | Tornado Warning | MPX | Stearns | 37 min |
| Jul 30, 2:38 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 52 min |
| Jul 30, 2:55 PM CDT | Tornado Warning | MPX | Benton, Stearns | 35 min |
| Jul 30, 3:00 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 45 min |
| Jul 30, 3:04 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 41 min |
| Jul 30, 3:14 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 31 min |
| Jul 30, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 58 min |
| Jul 30, 3:30 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 45 min |
| Jul 30, 3:36 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 39 min |
| Jul 30, 3:45 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 30 min |
| Jul 30, 3:45 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 30 min |
| Jul 30, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 66 min |
| Jul 30, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 47 min |
| Jul 30, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 47 min |
| Jul 30, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Benton | 47 min |
| Jul 30, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 47 min |
| Jul 30, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 62 min |
| Jul 30, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 62 min |
| Jul 30, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 61 min |
| Jul 30, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 61 min |
| Jul 30, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 53 min |
| Jul 30, 5:34 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 56 min |
| Jul 30, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 31 min |
| Jul 30, 6:05 PM CDT | Tornado Warning | MPX | Scott | 25 min |
| Jul 30, 6:11 PM CDT | Tornado Warning | MPX | Carver | 34 min |
| Jul 30, 6:25 PM CDT | Tornado Warning | MPX | Scott | 35 min |
| Jul 30, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 49 min |
| Jul 30, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 43 min |
| Jul 30, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.